Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


vload over 750,000
Apr 21, 2002

HI,

I have been off drugs for nearly 3 years now. Stopped due to side effects (fatigue). During that time my vload range has been 200,000 to 300,000 cd4 range 390 to 550 and cd4 22 to 26. I recently had to switch to a new doctor who is not as well versed on hiv as my previous doctor. The last two blood works indicated a rising viral load. Both had vloads of greater than 750,000 but cd4 was 449 and 460 and cd4 were 22 and the last 23. When wanting to discuss the numbers my new doctor basically shot me down and said there was no point to discuss the numbers, I need to be on meds. I am willing to go on meds but I don't see why we can't discuss the numbers. I told him I was willing to go back on my old med combo of viracpet d4t and 3tc (always undetectable) and once my vload was stable, in six months or so modify it to deal with the fatigue it had caused me previously when I was on it. He said that he didn't want to start me on something with the intent to switch down the road. Instead he wants me to start a combo that includes two drugs I have never taken. With my past experiace with hiv drugs I am very weary of that but it seems he has given me no option. When I first started meds back in 1997 I tried several before I settled on 3tc d4t and viracept. Although it cause severe fatigue, it did not make me feel sick.

Any way I guess I just need to find a new doctor. My question for you is about the change in my numbers. As I said, they have been relatively stable for nearly 3 years but the vload was excessive the last two times (taken 45 days apart). Is it absalutely imparative I start now or should I take my time to find a more receptive doctor and just see what they think?

Thank you

Response from Dr. Pavia

My bias is that it is most important to have a doctor with whom you communicate well (even if you disagree, or even if it is one like me who picks on you for smoking, etc). You CD4 count has been fairly stable and is in a reasonably safe range. The problem with a very high viral load is that it predicts that your CD4 count probably will start to fall at a more rapid rate (if you follow the rules).

One important thing to consider though is that your viral load may not have really increased all that much. We look at viral load changes by the fold change rather than the absolute number of copies that it increased. In other word, the important thing about going from 200,000 to 750,000 is that it is a 3-4 fold change, not that it increased by 550,000. Changes of less that 3 fold don't really mean anything, but yours is more than that.

Sometimes an increase in viral load is short lived, other times it represents that the virus is escaping from control by your immune system.

I suspect that you should go on treatment sometime this year, but you cerainly can take the time to find a doctor, decide on a regimen which hopefully will not cause fatigue and to recheck your labs. Good luck

ATP



Previous
body weight and dosage
Next
i'm poz/he's neg after 12 years

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement